Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Daily anxiety - with Xanax
Apr 17, 2011

Dear David, Three years ago I was diagnosed HIV positive. Soon after I began the treatment with Kivexa and Kaletra. At the moment my health is excellent. My only problem, which occurs on a regular basis (almost daily) is a strong anxiety spurt, that is relatively relieved after administration of Xanax. What should I do?

Response from Dr. Fawcett

About 25% of people living with HIV experience at least one episode of anxiety in a 12-month period, so this can be a significant problem. Benzodiazepines (such as Xanax, Valium, Klonopin) are effective in the short term for reducing symptoms of anxiety, but can be very problematic when used on a consistent basis. The body quickly develops a tolerance for them, which can actually result in more anxiety attacks as a result of the medication, a process called "rebound." Speak with your doctor about your concerns and remember: never just stop taking benzodiazepines. They must be withdrawn slowly to prevent seizures and other very serious complications.

There are other effective interventions for anxiety, including exercise, proper diet, breath work, relaxation, and visualization. There are also different kinds of anti-anxiety medications that can be taken over a longer period of time. Finally, psychotherapy could provide some benefit to examine beliefs or fears that may be triggering your symptoms. Here is a good general site that goes into more detail: Mayo Clinic (anxiety).



Previous
Depression and risk of other medical illnesses
Next
Want to have a chil.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement